California, 2010

Winter Storm in California, April 2 to 3, 2010

April 2 to 3, 2010 · NWS STO · 2 events in 2 counties and zones

A winter storm brought up to two feet of snow to the highest elevations.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A winter storm brought up to two feet of snow to the highest elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Apr 2, 2:30 PM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Apr 2, 2:30 PM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 PM PDT FRI APR 2 2010

.DISCUSSION...BACK EDGE OF COLD FRONT NOW APPEARS FROM IR IMAGERY TO
HAVE NOW MOVED ONSHORE. SNOW LEVELS HAVE BEEN REPORTED AS LOW AS
2500 FEET IN SHASTA COUNTY AND AROUND 3000 FEET OVER THE NORTHERN
SIERRA. SURFACE WIND SPEEDS STILL AT ADVISORY CRITERIA AT A FEW
LOCATIONS IN THE NORTHERN AND CENTRAL SACRAMENTO VALLEY BUT
SOUTHERLY SURFACE GRADIENTS ARE DECREASING. THEREFORE...HAVE UPDATED
HAZARD GRIDS TO REFLECT EARLIER EXPIRATION OF WIND ADVISORY. AS MAIN
FRONTAL BAND SHIFTS EASTWARD...WILL SEE DECREASE IN SNOW AND
SHOWER ACTIVITY OVER THE NORTHERN MOUNTAINS OVER THE NEXT SEVERAL
HOURS. THEREFORE...EXPIRATION OF SNOW ADVISORY OVER THE NORTHERN
MOUNTAINS AT 8 PM LOOKS GOOD. LATER FRONTAL PASSAGE WILL KEEP
HEAVIER SNOW GOING OVER THE SOUTHERN CASCADES THROUGH AROUND
MIDNIGHT WITH OROGRAPHICS POSSIBLY KEEPING SHOW SHOWERS GOING OVER
THE WEST SLOPES OF THE NORTHERN SIERRA THROUGH THE EARLY MORNING
HOURS. WILL LEAVE TIMING OF WINTER STORM WARNINGS ALONE FOR NOW AS
WELL.

UPPER TROUGH FORECAST TO SHIFT INTO THE GREAT BASIN BY 12Z SATURDAY.
VISIBLE SATELLITE IMAGE SHOWS SOME CONVECTION OFFSHORE SO SCATTERED
SHOWERS LIKELY TO CONTINUE THROUGH THE NIGHT. FLAT RIDGE SLIDES OVER
CALIFORNIA ON SATURDAY. SHORTWAVE TROUGH RIDING OVER RIDGE SATURDAY
AFTERNOON MAY BRING SOME LIGHT PRECIP OVER THE NORTHERN MOUNTAINS SO
SLIGHT CHANCE POPS LOOK OKAY THERE. MORNING GFS AND ECMWF KEEP
PRECIP MAINLY NORTHERN MOST CWA SO HAVE REMOVED CHANCE POPS FROM
WEST SLOPE ZONES FOR SATURDAY.

NEXT UPSTREAM LOW DROPS INTO EASTERN PACIFIC SUNDAY AFTERNOON. LIGHT
OVERRUNNING PRECIP LIKELY BY LATE SATURDAY NIGHT WITH MAIN FRONTAL
SYSTEM MOVING ONTO THE NORTH COAST BY SUNDAY AFTERNOON. MAIN PRECIP
SHOULD HOLD OFF FOR MOST AREAS OF THE FORECAST AREA UNTIL AFTER NOON
SO EASTER MORNING SHOULD NOT SEE ANYTHING MORE THAN VERY LIGHT
PRECIP. THE MAIN FRONT IS FORECAST TO MOVE THROUGH NORCAL SUNDAY
NIGHT WITH MAIN TROUGH MOVING THROUGH NORCAL ON MONDAY FOR CONTINUED
SHOWERS. QPF VALUES WITH THIS SYSTEM SIMILAR TO TODAYS SYSTEM SO
WILL LIKELY NEED WINTER WEATHER PRODUCTS FOR THEM AS WELL. FOR
NOW...WILL HIGHLIGHT EXTENDED WINTER WEATHER LATE IN THE WEEKEND IN
CURRENT WINTER WEATHER PRODUCTS. SMITH

.EXTENDED DISCUSSION (TUESDAY THROUGH FRIDAY)...
LINGERING SHOWERS OVER THE COASTAL MOUNTAINS EARLY TUESDAY MORNING
GIVING WAY TO DRY WEATHER AS UPPER LEVEL RIDGING DEVELOPS. AFTERNOON
HIGH TEMPERATURES WILL REMAIN SEVERAL DEGREES BELOW NORMAL AS THE
COOL AIRMASS LINGERS. ABOVE NORMAL TEMPERATURES ON WEDNESDAY AND
THURSDAY WITH DRY CONDITIONS AS THE UPPER LEVEL RIDGE DEVELOPS.
COOLER WEATHER ON FRIDAY WITH A COLD SYSTEM DROPPING INTO THE
REGION. MODELS DIVERGE ON POSITION OF LOW BUT EITHER WAY EXPECT SOME
LIMITED PRECIPITATION OVER THE NORTHERN MOUNTAINS AS THIS SYSTEM
LOOKS RELATIVELY DRY. EK

.AVIATION...
AREAS OF MVFR IN RAIN SHOWERS AND LOCAL IFR FOR THE CENTRAL VALLEY
ENDING BY THIS EVENING BECOMING MAINLY VFR AFTER 06-08Z. SOUTHERLY
WIND GUSTS TO 35 KT THROUGH 03Z THEN RAPIDLY DECREASING OVERNIGHT.

MOUNTAIN SNOW SHOWERS WITH IFR/LIFR WILL GRADUALLY DIMINISH
OVERNIGHT EXCEPT OVER THE MOUNTAINS OF SHASTA COUNTY. SNOW LEVELS IN
THE 2500 TO 3000 FT RANGE. WESTERLY RIDGETOP GUSTS PEAKING AROUND
50-55 KTS BEFORE 06Z AND THEN GRADUALLY DECREASING. EK

&&

.STO WATCHES/WARNINGS/ADVISORIES...
.WINTER WEATHER ADVISORY THROUGH 8 PM PDT ABOVE 3000 FEET FOR THE
MOUNTAINS OF SHASTA COUNTY AND ALONG THE COASTAL RANGE SOUTHWARD TO
TO NORTHERN LAKE COUNTY.
.WINTER STORM WARNING THROUGH 1 AM PDT SATURDAY FOR WESTERN PLUMAS
COUNTY INCLUDING LASSEN PARK.
.WINTER STORM WARNING THROUGH 5 AM PDT SATURDAY FOR THE WEST SLOPES
OF THE NORTHERN SIERRA NEVADA.
.WIND ADVISORY THROUGH 7 PM PDT FOR NORTHERN AND CENTRAL SACRAMENTO
VALLEY.

&&
Hazardous weather outlook, Apr 2, 5:00 AM PST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
600 AM PDT FRI APR 2 2010

CAZ013>019-063-064-066>069-031400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
600 AM PDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A PACIFIC STORM WILL MOVE THROUGH TODAY INTO TONIGHT BRINGING STRONG
WIND TO PORTIONS OF INTERIOR NORTHERN CALIFORNIA ALONG WITH
SIGNIFICANT SNOW IN THE MOUNTAINS WHICH WILL ADVERSELY AFFECT TRAVEL
INTO THE HIGH COUNTRY

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *

* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

ANOTHER SIGNIFICANT STORM WILL MOVE THROUGH SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Mt Shasta/Western Plumas County

When
April 2, 7:00 PM PST to April 3, 5:00 AM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
Official NWS Observations

A winter storm brought up to eleven inches of snow above 5000 feet and up to eighteen inches of snow at the highest elevations.

Winter Storm, West Slope Northern Sierra Nevada

When
April 2, 9:00 PM PST to April 3, 8:00 AM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Official NWS Observations

A winter storm brought up to a foot of snow above 5000 feet and up to two feet at the highest elevations.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228030, 228033.